Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 153, NWS Indianapolis, IN

August 17, 2019Clay County, Parke County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 17, 2019, 10:56 AM EDT for Clay County, Parke County, Vigo County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 10:56 AM EDT (14:56 UTC)
Expired
Aug 17, 2019, 11:30 AM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IN, Parke County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 11:00 AM EDTTSTM WND GST 602 Wsw Seelyville, INREPORTED NEAR HULMAN LINKS GOLF COURSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS53 KIND 171456
SVRIND
INC021-121-167-171530-
/O.NEW.KIND.SV.W.0153.190817T1456Z-190817T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1056 AM EDT Sat Aug 17 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Vigo County in west central Indiana...
  Northern Clay County in west central Indiana...
  South central Parke County in west central Indiana...

* Until 1130 AM EDT.

* At 1054 AM EDT, a severe thunderstorm was located near Terre Haute,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters. At 1048 AM, 60 mph wind and 
           quarter size hail were reported at Terre Haute.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Terre Haute, Brazil, West Terre Haute, Seelyville, Knightsville,
  Rosedale, Harmony, Staunton, Carbon, Center Point, Riley, Fontanet,
  Bridgeton, Cory, North Terre Haute and Indiana State University.

This includes Interstate 70 between mile markers 7 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3950 8747 3973 8716 3954 8701 3948 8701
      3947 8696 3945 8694 3934 8735
TIME...MOT...LOC 1454Z 240DEG 39KT 3946 8733 

HAIL...<.75IN
WIND...60MPH
 
$$

MK
2 follow-up statements
900 
WWUS53 KIND 171510
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1110 AM EDT Sat Aug 17 2019

INC021-121-167-171530-
/O.CON.KIND.SV.W.0153.000000T0000Z-190817T1530Z/
Vigo IN-Clay IN-Parke IN-
1110 AM EDT Sat Aug 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR NORTHEASTERN VIGO...NORTHERN CLAY AND SOUTH CENTRAL PARKE
COUNTIES...

At 1108 AM EDT, a severe thunderstorm was located over Brazil, or 12
miles east of Terre Haute, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 1054 AM, 60 mph winds and 
         quarter size hail were reported at Terre Haute.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Terre Haute, Brazil, Seelyville, Knightsville, Harmony, Staunton,
Carbon, Center Point, Riley, Fontanet, Bridgeton and Cory.

This includes Interstate 70 between mile markers 12 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3952 8729 3973 8716 3954 8701 3948 8701
      3947 8696 3945 8694 3934 8735
TIME...MOT...LOC 1508Z 242DEG 38KT 3949 8714 

HAIL...1.00IN
WIND...60MPH
 
$$

MK
942 
WWUS53 KIND 171528
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1128 AM EDT Sat Aug 17 2019

INC021-121-167-171537-
/O.EXP.KIND.SV.W.0153.000000T0000Z-190817T1530Z/
Vigo IN-Clay IN-Parke IN-
1128 AM EDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VIGO...NORTHERN
CLAY AND SOUTH CENTRAL PARKE COUNTIES WILL EXPIRE AT 1130 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3952 8729 3973 8716 3954 8701 3948 8701
      3947 8696 3945 8694 3934 8735
TIME...MOT...LOC 1527Z 240DEG 39KT 4669 6505 

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:28 AM EDT, 28 minutes earlier.

Area forecast discussion, Aug 17, 10:28 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1028 AM EDT Sat Aug 17 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 146 AM EDT Sat Aug 17 2019

A warm and humid air mass will remain in place across Central
Indiana into the start of the work week. This along with a
lingering frontal boundary near Central Indiana and several
passing upper level weather disturbances will result in chances
for showers and storms each day through Monday along with above
normal temperatures.

Periodic showers and storms remain possible much of the next work
week. Cooler weather is expected to return late next week.

&&

.NEAR TERM /Today/...
Issued at 1005 AM EDT Sat Aug 17 2019

Radar was showing widespread showers and thunderstorms over central
Illinois and knocking at the Indiana border. This supports CAT PoPs
today. Strong line of thunderstorms from near Monticello, Illinois
and extending south to just east of Effingham will move into west
central Illinois after 11 am and to near Indianapolis around 1 pm.
Would not rule out isolated wind damage with this line if it can
hold together. Bulk shear to 40 knots over north central parts of
central Indiana and surface base CAPEs to 1500 J/KG suggest it will.

Previous discussion follows...

Issued at 146 AM EDT Sat Aug 17 2019

Surface analysis early this morning shows weak south to southwest
flow in place across Indiana. High pressure was in place across
the southeastern states. Low pressure was found over Kansas. A
warm and humid air mass had returned to Central Indiana as dew
points had returned to the upper 60s and lower 70s. For now radar
was quiet...but there were a few showers over Illinois and near
the Mississippi river.

GFS and NAM both suggest a short wave over Iowa/MO will quickly
arrive in central Indiana this afternoon. Time heights show
excellent lift...but forecast soundings fail to show deep
saturation and convective temps look difficult to reach.
Furthermore...models have been having trouble with these subtle
short waves and lower level support is not helpful. HRRR shows a
area of convection pushing across Central Indiana this afternoon
also. THus overall...confidence is low...but some pops will be
required...at or below the NBM. Given the expected clouds and
possible rain will also trend highs at or below the NBM.

&&

.SHORT TERM /Tonight through Monday Night/...

Issued at 146 AM EDT Sat Aug 17 2019

Little change in the models since last night. Aloft a nearly zonal
flow is expected to persist through at least Tuesday. A series of
weak short waves are depicted to push across Indiana and the ohio
Valley tonight through Monday. At the surface...mainly southerly
flow remains in place...although a weak front looks to approach
the area on Monday. Models have had continued difficulty with
these weak short waves...but given the very warm and humid air
mass...at least some low chc pops will be needed through Monday.
Will trend pops at or below the NBM. Given the expected humid air
mass will stick close to the NBM highs and trend lows warmer.

Finally on Monday night the GFS seems to suggest the last of these
short waves exiting the area as high pressure remains in place
aloft across the western Southwestern United States. Thus will
trend dry here...but overall confidence is low during this whole
period as pops will be highly dependent upon the forcing
associated with these subtle waves.

&&

.LONG TERM /Tuesday through Friday Night/...

Issued at 337 AM EDT Sat Aug 17 2019

The extended period will start out with a relatively active
weather pattern as showers and thunderstorms dominate the forecast
from Tuesday through Wednesday. A stationary boundary will drift
across the area on Tuesday, interacting with a hot and humid
environment. As a low pressure system strengthens over the Great
Lakes Region on Wednesday though, that frontal boundary will
finally shift southward across central Indiana as a cold front.
Showers and thunderstorms will accompany the front along with some
cooler temperatures in its wake for Thursday and Friday. Before
that though, high temperatures will top off in the upper 80s and
low 90s on Tuesday and Wednesday. As high pressure strengthens
both at the surface and aloft on Thursday, dry conditions will
return for the second half of the forecast period.

&&

.AVIATION /Discussion for the 17/15Z IND TAF Update/...
Issued at 1028 AM EDT Sat Aug 17 2019

HRRR and radar suggest widespread convection 17z-19z, so added tempo
thunder group then.

Previous discussion follows...

Issued at 709 AM EDT Sat Aug 17 2019

Showers and thunderstorms are progged to move through the TAF
sites around mid to late morning. Confidence is now high enough
to insert mention of VCTS for that time frame. Conditions could
deteriorate to MVFR during any convection as visibilities
decrease. VFR should, however, become the predominant flight
category again though by this afternoon. Meanwhile, winds will
generally be southwesterly at 5 to 10 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma/MK
SHORT TERM...Puma
LONG TERM....TDUD
AVIATION...TDUD/MK
Hazardous weather outlook, Aug 17, 3:30 AM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
330 AM EDT Sat Aug 17 2019

INZ021-028>031-035>049-051>057-060>065-067>072-180730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
330 AM EDT Sat Aug 17 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible today and tonight.

Timing: After 1100 AM.

Hazards: Lightning, Heavy Rain, Gusty Winds.

Discussion: An approaching warm front in tandem with an upper level
disturbance may bring showers and thunderstorms to Central Indiana
Today and Tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: There are off and on chances for thunderstorms for parts of
central Indiana daily through the middle of next week. Hot and humid
weather will return this weekend into next week with heat indices
peaking in the mid and upper 90s in the afternoons.

Discussion: A series of weak upper level weather disturbances will
interact with lingering surface boundary to bring some chances for
isolated showers and storms to much of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Local storm report, Aug 17, 10:54 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1054 AM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     HAIL             2 SSE TERRE HAUTE       39.45N 87.37W
08/17/2019  E1.00 INCH       VIGO               IN   TRAINED SPOTTER

            RELAYED VIA AMATEUR RADIO.

&&

AW
Local storm report, Aug 17, 10:56 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1056 AM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     TSTM WND GST     4 S INDIANA STATE UNIVE 39.41N 87.41W
08/17/2019  E60 MPH          VIGO               IN   TRAINED SPOTTER

            RELAYED VIA AMATEUR RADIO.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:32 AM EDTSpecial Weather StatementINDHendricks, Johnson, Marion, Morgan, Putnam43 min
Aug 17, 11:45 AM EDTSpecial Weather StatementINDBartholomew, Brown, Monroe, Owen45 min
Aug 17, 12:13 PM EDTSpecial Weather StatementINDHancock, Marion, Shelby47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.